ZocdocAnswersIs a potassium level of 5.1 along with other symptoms something to worry about?

Question

Is a potassium level of 5.1 along with other symptoms something to worry about?

Symptoms: constant low grade fever,swollen gland,fatigue,metallic taste,nausea,night sweats,angioedema,feet swelling,headaches, skin inches all over,stiff painful joints

Answer

Thank you very much for your question, and I am sorry to hear about your symptoms. I strongly recommend that you schedule an appointment with your primary care physician for a proper evaluation. It is very difficult to bring together a unifying diagnosis based on your symptoms without more information (age, gender, time course of symptoms, etc.), but I can provide you with information about your primary question. An elevated potassium level (called "hyperkalemia") is potentially concerning. The most common reported symptoms are muscular weakness, nausea, tingling/numbness, and palpitations. The most concerning complications of hyperkalemia involve life-threatening abnormal heart rhythms, and all patients who have elevated potassium levels should have an EKG to look for signs of potential arrhythmia. Of note, while most labs classify a normal potassium level to be between 3.5 and 5.0mEq/L, some institutions regard levels up to 5.2 or 5.5mEq/L to be within normal limits. Hyperkalemia has many causes, including kidney dysfunction, heart failure, liver disease, metabolic abnormalities, hormone imbalances, and medication-induced. As mentioned above, you should work with a physician to 1) ensure that you do not have any concerning cardiac rhythm abnormalities, 2) determine the cause of your hyperkalemia, and 3) formulate a therapeutic approach to keep your potassium levels in a safe range.

This answer is for general informational purposes only and is not a substitute for professional medical advice.

If you think you may have a medical emergency, call your doctor or (in the United States) 911 immediately. Always seek the advice of your doctor before starting or changing treatment. Medical professionals who provide responses to health-related questions are intended third party beneficiaries with certain rights under Zocdoc’s Terms of Service.